Arizona, 2006

Flash Flooding in Arizona, July 29, 2006

July 29, 2006 · NWS TWC · 2 events in 1 county or zone

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 29, 2:20 PM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 29, 2:20 PM MST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
220 PM MST SAT JUL 29 2006

.SYNOPSIS...THE COMBINATION OF A VERY MOIST AIR MASS AND NEARLY
STATIONARY LOW PRESSURE SYSTEM OVER WEST CENTRAL NEW MEXICO WILL
RESULT IN MORE RAINFALL ACROSS SOUTHEAST ARIZONA. THIS UPPER LOW
WILL EVENTUALLY TRACK EAST OF THE REGION...BUT UNTIL THEN FLASH
FLOOD AND RIVER FLOODING WILL BE A CONCERN THROUGH MONDAY.
&&

.DISCUSSION...FLASH FLOOD AND RIVER FLOODING WILL BE THE MAIN
CONCERNS THROUGH AT LEAST MONDAY AS A SLOW MOVING UPPER LOW
INTERACTS WITH A VERY MOIST AIRMASS OVER ARIZONA. SEVERAL AREAS LAST
NIGHT AND EARLIER THIS MORNING RECEIVED ANYWHERE FROM .5 OF AN INCH
TO OVER 3.0 INCHES IN A 12 HOUR PERIOD. REFER TO THE LATEST
RAINFALL AMOUNTS UNDER AWIPS HEADER PHXPNSTWC OR WMO HEADER NOUS45
FOR SPECIFIC 12 HOUR TOTALS. NEEDLESS TO SAY...THIS HEAVY RAINFALL
RESULTED IN RUNOFF PROBLEMS WITH SEVERAL CITY AND COUNTY ROADS
CLOSED DUE TO THE FLOODED LOW WATER CROSSINGS. AS OF 2 PM
MST...RADAR INDICATED THAT MOST OF THE RAIN SHOWERS HAD ENDED OR
DIMINISHED IN AREAL COVERAGE. HOWEVER...THIS BREAK IN THE RAINFALL
SHOULD NOT LAST FOR LONG. LATEST MODELS WERE IN AGREEMENT WITH
KEEPING RAIN CHANCES RATHER HIGH FOR SOUTHEAST ARIZONA THROUGH
MONDAY...ALTHOUGH THE DETAILS IN THE NAM AND GFS SOLUTIONS WERE
DIFFERENT. THE NAM SUGGESTED THAT AN INVERTED TROUGH OVER MEXICO
WILL PLAY A MORE IMPORTANT ROLE IN OUR WEATHER THAN THE UPPER LOW
SPINNING OVER WEST CENTRAL NEW MEXICO. THE NAM MOVES THIS INVERTED
TROUGH NORTHWARD TONIGHT THROUGH EARLY MONDAY. THIS EVENTUALLY KICKS
THE UPPER LOW OVER NEW MEXICO EASTWARD. ON THE OTHER HAND...THE GFS
MODEL KEEPS THE INVERTED TROUGH OVER MEXICO WITH THE UPPER LOW OVER
WEST CENTRAL NEW MEXICO REMAINING SOMEWHAT STATIONARY THROUGH MONDAY
MORNING. AT ANY RATE...BOTH MODELS INDICATED A CONTINUED THREAT OF
HEAVY RAINFALL THROUGH AT LEAST EARLY MONDAY. THE GENERAL TREND FOR
THE HIGHEST RAIN CHANCES HAS BEEN DURING THE LATE EVENING...
OVERNIGHT AND INTO THE EARLY MORNING HOURS. THIS TREND WILL LIKELY
CONTINUE FOR THE REMAINDER OF THIS EVENT. FOR NOW...WILL EXTEND THE
FLASH FLOOD WATCH THROUGH SUNDAY AND ISSUE A FLOOD WATCH FOR
SOUTHEAST PINAL COUNTY TO COVER RIVER FLOOD PROBLEMS THERE. REFER TO
WMO HEADER WGUS65 OR AWIPS HEADER PHXFFATWC FOR INFO ON THE WATCHES.
ALSO...REFER TO WMO HEADER WGUS45 OR PHXFLWTWC FOR RIVER FLOOD
WARNINGS.
&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH PUBLIC ZONES
 AZZ019-030>035 UNTIL 8 PM MST SUNDAY EVENING.
 FLOOD WATCH PUBLIC ZONE AZZ029 UNTIL 8 PM MST SUNDAY EVENING.
&&

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 29, 3:07 PM MST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
307 PM MST SAT JUL 29 2006

AZZ019-030>035-301030-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
307 PM MST SAT JUL 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

...FLASH FLOOD WATCH UNTIL 8 PM MST SUNDAY EVENING...

.DAY ONE...TONIGHT

ALTHOUGH THE RAIN HAD DIMINISHED ACROSS THE AREA EARLY THIS
AFTERNOON...A VERY MOIST AIR MASS COMBINED WITH AN UPPER LOW OVER
WEST CENTRAL NEW MEXICO WILL RESULT IN MORE RAINFALL TONIGHT.
RAINFALL THE PAST FEW DAYS HAD RESULTED IN SATURATED SOILS AND
FLOWING WASHES ACROSS MUCH OF SOUTHEAST ARIZONA. ANY ADDITIONAL
RAINFALL TONIGHT WILL LIKELY CAUSE FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE COMBINATION OF A VERY MOIST AIR MASS AND NEARLY STATIONARY
LOW PRESSURE SYSTEM OVER WEST CENTRAL NEW MEXICO WILL RESULT IN
MORE RAINFALL ACROSS SOUTHEAST ARIZONA. THIS UPPER LOW WILL
EVENTUALLY TRACK EAST OF THE REGION...BUT UNTIL THEN FLASH FLOOD
AND RIVER FLOODING WILL BE A CONCERN THROUGH MONDAY. A MORE
TYPICAL THUNDERSTORM PATTERN CAN BE EXPECTED TUESDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ029-301030-
SOUTHEAST PINAL COUNTY-
307 PM MST SAT JUL 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

...FLOOD WATCH IN EFFECT UNTIL 8 PM MST SUNDAY...

.DAY ONE...TONIGHT

HEAVY RAINFALL FROM LAST NIGHT AND THE PAST FEW DAYS HAD RESULTED
IN SIGNIFICANT FLOWS ON THE GILA...SANTA CRUZ...AND SAN PEDRO
RIVERS TODAY. ADDITIONAL RAINFALL TONIGHT AND EARLY SUNDAY MAY
CAUSE SOME PEAKS IN THE FLOW THROUGH 8 PM SUNDAY EVENING. PERSONS
AROUND CHUICHU ADN ELOY SHOULD MONITOR CONDITIONS ON THE SANTA
CRUZ CLOSELY. ALSO PERSONS AROUND MAMMOTH NEAR THE SAN
PEDRO RIVER...ALONG THE ARAVAIPA CREEK...AND NEAR KELVIN ON THE GILA
RIVER SHOULD MONITOR FLOWS CLOSELY TONIGHT AND EARLY MONDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE COMBINATION OF A VERY MOIST AIR MASS AND NEARLY STATIONARY
LOW PRESSURE SYSTEM OVER WEST CENTRAL NEW MEXICO WILL RESULT IN
MORE RAINFALL ACROSS SOUTHEAST ARIZONA. THIS UPPER LOW WILL
EVENTUALLY TRACK EAST OF THE REGION...BUT UNTIL THEN FLASH FLOOD
AND RIVER FLOODING WILL BE A CONCERN THROUGH MONDAY. A MORE
TYPICAL THUNDERSTORM PATTERN CAN BE EXPECTED TUESDAY THROUGH
FRIDAY.
.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Tucson radar (KEMX), 112 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Pima

When
July 29, 5:00 PM MST to 10:30 PM MST
Where
Pima County, Tucson
Property damage
$40,000
Reported by
TRAINED SPOTTER
Coordinates
32.097, -111.790 (the zone’s center; the record gives no point)

Numerous roads were closed due to flooding across the Tucson Metro Area. There was also a report that there were several swift water rescues on the east side of the Tucson Metro Area due to vehicles becoming stuck in flooded roadways.

Flash Flood, Pima

When
July 29, 7:30 PM MST to 9:00 PM MST
Where
Pima County, Sells
Reported by
TRAINED SPOTTER
Coordinates
32.097, -111.790 (the zone’s center; the record gives no point)

A trained spotter reported that 2 feet of water was flowing over Route 86. Route 86 was impassable from mile post 97 to mile post 108.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522686, 5522685.